Last reply 1 year ago
Copaxone bs Tecfidera

Hi Everyone

I am fairly recently diaganised and am having to choose a DMT to start on. The docs and nurse are reccomending either Copaxone or Tec.
Side effects are lower I believe with Copaxone but obviously you have to inject once every three days. Where ias Tec is more effective against the disease but has possibly more side effects.

Could people who have experienced both or either let me know their thought? I..e do the Copaxone injections hurt? How bad are the side effects of Tec?

Your thoughts would be much alparediated.

Thanks
Adam

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 year ago

@adamk , you should use the Forum Search function (magnifying glass, top left) to search for these two meds.

Yes, Copaxone does seem to have no side-effects, although injection site reactions and lipoatrophy may be an issue.

Tecfidera can cause stomach problems at first, although this can be mitigated by closely following suggestions of taking the medication with a meal. Additionally, there may be some flushing, which doesn’t last long. But, these are just initial side-effects and should fade over the short term.

You may want to ready this :-

https://support.mstrust.org.uk/file/store-pdfs/MS-Decisions-ALL.pdf

This gives details of all the Disease Modifying Therapies (DMTs). You may find one, which you feel may be more suitable for you.


miapi
1 year ago

Hello @adamk

Haven’t tried Tecfidera, but I have been on Copaxone for around 7 months now. I will say that the injections do hurt for a while (30 mins maybe), but if you have high pain tolerance you will be fine.

Also the side effects of skin bumps and itchiness did improve for me after some months of use. Haven’t had any of the worse ones so far (immediate post injection reaction or lipoatrophy).

I chose Cop over Tecfidera mainly because of the small, but existent PML risk of the latter. But that was my personal decision, which I don’t recommend to anyone. Do your research and discover what feels most comfortable to you.

If you have any questions about Copaxone that I could answer I will be happy too.

Good luck x


vixen
1 year ago

Hi @adamk, I have been on Tec for a year with no problems. Definitely look the DMDs up in the search box so you can get a wide choice of opinions. For me, Tec is a good lifestyle choice as it doesn’t impinge on me at all and I religiously follow the regime of taking with particular foods. For some though, remembering to take tablets with food twice daily is too much to ask. It’s a really individual choice and, as with MS, everyone reacts differently so the final call is yours. Good luck!


bernadette
1 year ago

I have been on Copaxone and after 8 months took myself off due to numerous side effects, all listed ones with the exception of some hair loss, now on Techfidera for 10 months i have side effects on that too, however as it there is evidence that it is a more effect drug i would choose it again.
Everyone is individual in their response to the meds and how they fit with lifestyle. good luck with your choice.


grandma
1 year ago

Been on Tec for 4 months, usual problems with itching and hot flushes in first couple of weeks but was told about it so no real problem. Don’t know about Copaxone as I haven’t had it, had Betainferon for 23 years (injections ) so tablet twice a day is bliss! Everyone is different, and don’t know if Tec will stop the relapses, watch this space😍

Tec is generally considered a more effective drug and many people have no issues at all. Consider starting with that. Most peoples problems with it go away within 8 weeks. My wife had a rough start, but now she doesnt even know she is on it.


adamk
1 year ago

Thanks everyone for all your responses. Really helpful and much to cosnider. I’m going to have a look at a Copaxone needle soon in the hospital to get a feel for it.

Would be good to speak to people in person who have experience of these….

I think if thenmote effective drug isn’t too bad in terms of side effects then seems sensible to go for that one. Although as pointed out, everyone’s reaction is different.

I already take a multivitamin every day so I think the regimen of pills every day may not be too difficult.

Thanks again…


vivien
1 year ago

I started on Tec in February and other than the odd bout of colitis when I’ve not taken it close enough to a meal or not eaten a full portion of protein before it, I have the odd nauseated feeling. I just eat some cashew nuts and it seems to settle down. I was initially taking lansoprazole in the morning before it due to the other meds I was taking, but I’ve been weaning myself off everything other than the Tec and vitamins. I have flushing and a sensation of prickly heat about 4 hours after I take it, but if I cool myself down it only lasts 20 to 30 minutes.
I, like you, was unsure which meds to pick so grilled my neurologist, especially with regards to the PML risk. My blood tests showed that my virus level was low so it reduces the risk factor. You need to have the same discussion with your neurology team and don’t go ahead with anything that you’re not comfortable with, in the end it’s your body so ultimately your decision.


hope33
1 year ago

Hi I have been on Copaxone for just over 2 years and it hasn’t caused any side effects apart from the initial very mild itching which has disappeared and was remedied by using vaseline with aloe vera body cream.

I inject manually as I had read that autoinjecting can cause issues like lipoatrophy and bumps.

The needle used with the syringe for manual injection is very thin and is not too painful.

I inject just before bed three times a week and it has become just routine.

All the best in your choice.


sherryak
1 year ago

Hello! I started on the daily Copaxone injections after I was diagnosed with MS in March 2011. I did fine with it & didn’t notice any issues until I survived a bad car wreck 12/9/12. While I was out of it, my mother did my injections. She did the inhections like she does her insulin injections. The process is definitely different. When I finally was myself again, I found that I had patches on my arms that no longer had the fatty layer on top. I used to get weekly allergy shots & the nurses were often apologizing to me for hitting a muscle harder than they should have. I explained to them about my MS medicine shots & at least they got past their apologizing all the time. Two different times I had the side effect where you have difficulty breathing. After the second time with that one, I switched to Techfidera. The side effects that I had with Techfidera was bad enough that I went a few months without anything. The worse thing with Techfidera for me was with going to the bathroom. That medicine taught me to always have an extra pair of underwear in my purse. I got rid of all of my small purses since I now always have the extra underwear in my purse. Because of Techfidera, I also now have an extra pair of pants in my car. Always. I also now have a lot of underwear at home. I now consider underwear to be disposable & have no problem throwing them away. Since I stopped Techfidera, I really don’t need all that I now have; but old habits die hard. Even though I only tolerated Techfidera for months (I didn’t make it a year), it was traumatizing enough for me that I learned it’s lessons for me fast & they stuck.

Everyone reacts differently to all of the medicines. So my horrible Techfidera-experience will probably be far from your experience with it. But if you try it & people look at you strangely & ask if you’re ok, your face is probably super red – don’t worry, it’s just a side effect. You will have no clue that you are super red; it doesn’t hurt or anything. No worries.

@vivien Just so you know the JCV test for PML is *only* for Tysabri. It doesnt predict pml for any other drugs. No one knows why, its just that way. For tecfidera, the thing to check is your lymphocyte count. All cases of pml due to tecfidera are with low lymphocyte counts for more then a 6 month period. Many doctors do not have the current information on this.

If you are JCV- (not been infected with JCV) that is a different case because the virus cant reactivate if you havent had it, but it doesnt mean you wont get JCV.

The MS center my wife goes to checks her lymphocytes every three months.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.